“Critical Incident” Stress in the Workplace

by

Many health care professionals at one time or another have experienced a “critical incident’ that has caused them strong emotional or physical reaction. The critical incidents vary from threats / assault, suicide, accidents, deaths or injury. These experiences may impair their ability to work safely and effectively in their care of patients for weeks or even months after the incident has occurred.

Nurses and other health care professionals are often expected to carry on after these incidents by simply relying on their own coping skills. However the use of formal debriefing in the workplace has been found to be a key component of recovery. Debriefing has produced many positive side effects for staff and their employers including:
• increase in team cohesiveness and mutual support.
• reduced sick time
• increased awareness of critical incidents and their impact
• decrease in staff turnover

Many hospitals and health care facilities have incorporated a formal model, the “Critical Incident Stress Management” (CISM) program that includes:
1. Defusing – a chance for to talk immediately after the incident, 45 to 60 minutes to restore order in a chaotic situation.
2. Formal Debriefing – longer, structured meeting including other professionals – chaplains, social or mental health workers.
3. Follow-up – possible long-term therapy to be arranged.

The best remedy for a nurse who has suffered this kind of reaction is often to get back to work as soon as possible; “to accelerate normal recovery in normal people with normal reactions to abnormal events.”

Should these programs not be adequate in reducing the after-effects, individuals and their co-workers should be aware of reaction symptoms that may occur. The following symptoms may be displayed:

Physical: nausea, rapid heart rate, dizziness, thirst, chills & headaches
Cognitive: poor concentration, disorientation, nightmares, memory
disturbances
Emotional: grief, guilt, fear, depression, anger, exaggerated responses
Behavioural: withdrawn, loss of appetite, sleep disturbances,
hyperalertness

Being aware of these symptoms when they occur and responding ethically and professionally will ensure that safe and effective patient care is maintained.

Advertisements

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s


%d bloggers like this: